Two-thirds of women with venous thromboembolism experience the disease due exclusively to the use of contraception
The side effects of Yasmin-type oral contraceptives (including Yasminelle and Yaz) brought Bayer Pharmaceuticals to court at the end of 2015. Felicitas Rohrer, a young German woman, sued the company and in court in Waldshut-Tiengen (in southwest Germany) for having caused a pulmonary embolism.
Rohrer was admitted to a hospital for cardiac arrest in 2009, at the age of 25. After 20 minutes without responding, the emergency room physicians found thrombi in her lung arteries. “The specialists could not explain how a healthy woman of that age could suddenly suffer pulmonary embolism,” said the young woman. After all the tests and observations were completed, “the diagnosis ruled out any cause other than the pill,” she added.
Contraceptive drugs and VTE
“Yasminelle is a combined hormonal contraceptive,” explains Ángeles Blanco, an internist at the Hospital Reina Sofía of Córdoba, “and like most of the medications we regularly use, it usually has side effects. As a general rule, the benefit obtained from these medications outweighs the risk of causing adverse reactions, and for this reason the medicine agencies approve their use.”
“The number of women who experience venous thromboembolism related to contraceptives is low in relation to the large number of women who use them,” continues Dr. Blanco. “But Felicitas Rohrer had the misfortune of playing on the losing team.”
“Along with a real danger of death that she experienced (she had a cardiac arrest due to massive lung embolism), since 2009 she has undergone anticoagulant treatment, which increases her chances of bleeding,” continued the specialist. “In addition, she will have to receive heparin treatment if she becomes pregnant, which raises the risk of complications during pregnancy and delivery.”
Felicitas Rohrer could finish her Veterinary studies, but the consequences of pulmonary embolism and of her treatment curtailed her professional career. She states that she is often short of breath, cannot practice sports and has to wear compression stockings when traveling by car.
“According to studies by the RIETE group,” says Ángeles Blanco, “two-thirds of women with venous thromboembolism experience the disease due exclusively to the use of contraception, as in the case of Rohrer.” Given the situation, the expert recommends that women not take a hormonal contraceptive on their own initiative: “Contraceptives must be prescribed by a specialist. The physician must evaluate a woman’s risk factors for venous thrombosis or pulmonary embolism in the first interview in order to choose the most appropriate type of contraceptive.”
Dr Blanco insisted that it is better to choose second-generation hormonal contraceptives (low-dose levonorgestrel + ethinyl estradiol) whenever possible. She warns women that “they should know how to recognize the symptoms and signs of thrombosis of the legs and pulmonary embolism so that they seek medical care promptly.”
To find out how much you know about the VTE we have made a little quiz. Are you ready?read more
Barcelona hosted the 7th International Symposium to be on Women’s Health Issues in Thrombosis and Haemostasis (WHITH), a meeting on new findings in women’s health related to VTEread more
As indicated by one of the studies presented during the 14th Venous Thromboembolism Forumread more
Hospital Ramón y Cajal of Madrid is the first Spanish centre to activate the PE Coderead more
Advances presented at the second edition of the International RIETE Meetingread more